Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 286, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 14, 2013, 2:30 PM CDT for Finney County, Gray County, Hodgeman County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2013, 2:30 PM CDT (19:30 UTC)
- Expired
- Oct 14, 2013, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 2:30 PM CDT | HAIL 1 | 3 W Kalvesta, KS | |
| Oct 14, 2:34 PM CDT | HAIL 1 | 7 Nne Charleston, KS | |
| Oct 14, 3:15 PM CDT | HAIL 1.5 | 6 Ene Kalvesta, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 1:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
348
WUUS53 KDDC 141930
SVRDDC
KSC055-069-083-142015-
/O.NEW.KDDC.SV.W.0286.131014T1930Z-131014T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT MON OCT 14 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
* UNTIL 315 PM CDT
* AT 225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PIERCEVILLE...AND MOVING NORTHEAST AT 45 MPH.
ANOTHER INTENSIFYING STORM WAS LOCATED NEAR PLYMELL.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KALVESTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3826 10029 3825 9999 3803 9999 3779 10060
3798 10070
TIME...MOT...LOC 1928Z 236DEG 38KT 3794 10059
HAIL...1.50IN
WIND...60MPH
$$
FINCH1 follow-up statement
650
WWUS53 KDDC 141954
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON OCT 14 2013
KSC069-142002-
/O.CAN.KDDC.SV.W.0286.000000T0000Z-131014T2015Z/
GRAY KS-
254 PM CDT MON OCT 14 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3807 10000 3800 10029 3800 10044 3806 10048
3808 10046 3824 10027 3825 9999
TIME...MOT...LOC 1952Z 239DEG 33KT 3806 10034
$$
KSC055-083-142015-
/O.CON.KDDC.SV.W.0286.000000T0000Z-131014T2015Z/
HODGEMAN KS-FINNEY KS-
254 PM CDT MON OCT 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
FINNEY AND NORTHWESTERN HODGEMAN COUNTIES UNTIL 315 PM CDT...
AT 248 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
KALVESTA...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...THE PUBLIC REPORTED QUARTER SIZED HAIL 7 MILES NORTH
NORTHEAST OF CHARLESTON AT 234 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KALVESTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3807 10000 3800 10029 3800 10044 3806 10048
3808 10046 3824 10027 3825 9999
TIME...MOT...LOC 1952Z 239DEG 33KT 3806 10034
HAIL...1.25IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 1:50 PM CDT, 40 minutes earlier.
Area forecast discussion, Oct 14, 1:50 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 150 PM CDT Mon Oct 14 2013 ...Updated for the short term discussion... .SYNOPSIS... ISSUED AT 1000 PM CDT SUN OCT 13 2013 The 14.00Z 250 hPa RAOB map showed strong southwesterly flow from KTUS to KDDC of 95-115 kt. At 500 hPa, an amplified trof was digging across eastern portions of the Great Basin. At the basis of the trof, geopotential heights were about 15 decameters below climo. At the lower levels (700 hPa and below), considerable moisture advection occurred between 00Z RAOBS at KDDC. PWAT increased from 0.41" to 0.93". This is statistically significant and near the 75th percentile for a normal distribution. At the sfc, return flow was underway with dewpoints running in 50sF across portions of southwest Kansas. KDDC WSR-88D indicated a few echos across the region. In the tropics, Tropical Storm Octave was making some "noise" out in the eastern Pacific. Invest 95E was to the SW of Octave, and 98L was still way out in the tropical Atlantic. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 124 PM CDT MON OCT 14 2013 In the near term, the threat of severe storms, their locations and the timing of severe storm, are all primary concerns for this afternoon and evening. There is a thin line of storms from near 3K7 northeast through GNL, to just west of Norton. There are a couple of other thin lines of convection out ahead of the longer line, trailing through Trego and Ellis counties. This west line from 3k7 to near Norton may be the start of a dry line, with dew points west of that line in the 20s and 30s. As lower stratus clears slowly from our far west zones near the Colorado border towards Scott City and Garden City by 21z or so, the lower layers will become more destabilized and storms may initiate. They could quickly go severe, with 1.15 inches of precipitable water and a lifted index from this morning's DDC's sounding showing -3 LI. There is also quite a bit of directional shear overhead, with an upper level jet near the 250mb level from the southwest at 125kts over DDC. With these convective parameters, hail to golfballs and wind gusts to 70 mph are not out of the question. However, due to the abundant shear in place, one or two tornadoes would not be out of the question, either. A best guess as to where the northwest cold front will intersect the dry line will be from Scott City to Garden City to near Liberal, with severe chances east of that line. There could be one round of severe winds and hail associated with the dry line by mid afternoon, and then another round when the cold front moves through this evening. I think the shear profile enhances this evening across our eastern CWA. Showers and storms will persist through much of the night, per the HRRR through our southeast and eastern sections. How long will the severe risk exist? Perhaps through 4 am CDT or so. Low temperature were not changed, and mins tonight should be in the mid 40s down in the Medicine lodge area, but drop into the cold mid 30s in the Scott City to Lakin to Hugoton. Tuesday looks to be cool, to even cold with sunny to mostly sunny skies. High pressure at the surface will be building in from the northwest. The passing cold front is strong, and maximum temperatures Tuesday will only peak from the lower 60s in the Coldwater area, to the middle 50s from Elkhart to Garden City to Hays and northwestward. Expect northwest winds in the 10 to 20 mph gusting to 30 mph range behind the cold front. So, Tuesday will be cool to many southwest Kansans. .LONG TERM...(Tuesday through Sunday) ISSUED AT 444 AM CDT MON OCT 14 2013 A tight surface pressure gradient will weaken during the day on Tuesday as a cold from moves south into north Texas and an area of high pressure at the surface begins to build into western Kansas from the northwest. The gusty northwest winds will bring drier air into the central plains in the lower levels. Given this and with subsidence developing behind the upper low that will be lifting northeast towards the upper Mississippi valley...mostly sunny conditions are expected. Despite the mostly sunny conditions temperatures will struggle into the upper 50s to around 60 degrees Tuesday afternoon based on 850mb 00z mix down temperatures. Mean mixed layer winds at 18z Tuesday from both the NAM and GFS indicating wind speeds may approach advisory criteria north of highway 50. On Tuesday night the winds will decrease to less than 10 mph as the center of the surface high crosses western Kansas. MET guidance suggesting lows Tuesday night will fall back into the lower 30s across much of western Kansas which will be possible given the light winds. Only issue Tuesday night will be some mid level moisture/clouds that will be spreading into southwest Kansas after midnight as another upper level trough crosses the central Rockies. As a result will follow the slightly warmer MAV guidance numbers which still suggests some lower 30s will be possible west of a Hays and Garden City line. Lows mainly in the mid 30s are expected elsewhere. 00z NAM and 00z GFS model soundings indicating the moisture late Tuesday night and Wednesday will be located at and above the 800mb level as the upper level trough crosses western Kansas. 700mb to 500mb lapse rates range from 7 to 7.5 C/km ahead the upper level trough so am not completely able to rule out a sprinkle or brief shower early Wednesday so will not completely remove mention of precipitation in southwest Kansas. Did however lower chances. Cloud cover on Wednesday will aid in keeping temperatures on the cool side. At this time the previous forecast still looks on track with highs only in the mid 50s to near 60 degrees. Late week an upper level trough will exit southwest Canada and move out into the northern plains. As this upper level system crosses the northern plains on Friday reinforcement of cooler air will try to work its way into western Kansas on Friday. GFS and ECMWF differ on how far westward this cold air will be on Friday and Saturday. At this time confidence is not high on which one may be more correct so this morning have decided to stay close to the previous forecast for temps. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1143 AM CDT MON OCT 14 2013 There will be IFR CIGS and MVFR VSBYS through at least 21z today. As breaks in the cloud cover allow the surface to heat up, and cold air aloft continues to stream across western Kansas, there may be some severe storms break out or develop after 21z today. The storms should first develop in the Scott City and Dighton areas, then progress into the GCK Taf site after 22z, and then the KDDC and KHYS sites after 23Z to 00Z. Cigs and Vsbys associated with the late afternoon and evening storms will most likely be in the MVFR category, but also may produce golfball hail and wind gusts to 60 kts in downbursts. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 57 34 58 / 60 10 10 10 GCK 40 56 33 58 / 10 10 10 10 EHA 36 56 35 57 / 0 10 20 20 LBL 37 58 35 58 / 10 10 20 20 HYS 40 56 34 59 / 80 0 10 10 P28 46 61 37 60 / 60 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Sugden SHORT TERM...Burke LONG TERM...Burgert AVIATION...Burke
Hazardous weather outlook, Oct 14, 3:30 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT MON OCT 14 2013 KSZ030-031-043>046-061>066-074>081-084>090-150830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 330 AM CDT MON OCT 14 2013 /230 AM MDT MON OCT 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THIS MORNING THERE WILL BE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE REGION. THIS ACTIVITY NOT EXPECTED TO BE SEVERE. THERE WILL ALSO BE NON DENSE PATCHY FOG ACROSS THE REGION EARLY THIS MORNING. USE CAUTION WHILE DRIVING. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ALONG A FRONTAL BOUNDARY LATER THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR A MORE ORGANIZED SEVERE WEATHER THREAT IS ALONG AND EAST OF HIGHWAY 283. WHILE THE THREAT PROBABILITIES IS SLIGHTLY GREATER THAN ZERO PERCENT...THERE IS A VERY SMALL CHANCE FOR AN ISOLATED BRIEF TORNADO IN THIS REGION. OTHERWISE...THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS...THUNDERSTORM OUTFLOW WINDS OF 60 MPH...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING ALONG AND EAST OF HIGHWAY 283. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 3:04 PM CDT | Special Weather Statement | DDC | Trego | 41 min |
| Oct 14, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 47 min |
| Oct 14, 3:54 PM CDT | Special Weather Statement | DDC | Ellis | 66 min |
| Oct 14, 3:58 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 47 min |
| Oct 14, 4:47 PM CDT | Special Weather Statement | DDC | Rush | 43 min |
| Oct 14, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.